Many At Risk Of Acetaminophen Overdose
June 4, 2012 by UPI - United Press International, Inc.
CHICAGO, (UPI) — Many U.S. adults might be at risk of unintentionally overdosing from over-the-counter pain medication containing acetaminophen, U.S. researchers said.
Dr. Michael Wolf of Northwestern University in Chicago and his colleagues interviewed 500 adult patients receiving care at outpatient general medicine clinics in Atlanta and Chicago from September 2009 to March 2011.
More than half the patients reported some acetaminophen use and 19 percent said they were “heavy users” — they had taken it every day, or at least a couple of times a week, during the previous six months.
The researchers tested whether these patients understood the recommended dosage.
The study, published in the Journal of General Internal Medicine, found nearly 25 percent of the participants were at risk of overdosing on pain medication using a single over-the-counter acetaminophen product by exceeding the dose of four grams in a 24-hour period; while 5 percent made serious errors by dosing out more than six grams. In addition, nearly half were at risk of overdosing by “double-dipping” — taking acetaminophen along with another medication that contains acetaminophen.
“Our findings suggest that many consumers do not recognize or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions,” the study authors said in a statement. “Given the prevalence of the problem, risk of significant adverse effects and lack of a learned intermediary i.e. a physician to guide decision making and counsel consumers on proper use, we believe this to be a serious public health threat requiring urgent attention.”